Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Muscle Pain soon after start of meds
Jul 13, 2004

Within 1 week of starting Combivir & Sustiva therapy (previously treatment-naive), I developed a dull, throbbing pain under my right shoulderblade, which after several more days radiated a bit into my upper right arm. By the end of the second week, nighttime pain was almost unbearable (7 or 8 out of 10). Consulted with my physician and an urgent-care physician. Chest X-ray negative, but was told that a soft-tissue problem would be harder to diagnose specifically (possible bursitis). Muscle relaxants (Soma, Skelaxin) did not provide any relief.

At 2.5 weeks, M.D. agreed that one of the drugs might be causing myalgia/myositis/ mitochondrial toxicity. AZT was replaced with Videx, so current therapy (<1 week) is Epivir/Videx/Sustiva.

Pain subsided only slightly after stopping all therapy for 2 days (between regimens), but is now back, keeping me awake a good part of the night, and is now more localized in upper arm & forearm. Pain seems worst about 4-5 hours after taking drugs.

I am working with my physician on this, but I have found only limited written information on myositis/myalgia having acute onset after the start of drug therapy. How common are musculoskelatal/ neurologic problems on one side only, and soon after start of drug therapy? I suppose pain could be coincidental and unrelated to meds, but seems unlikely.

I'm also worried about the possibility of switching out one drug at a time from the regimen to see if it helps (which seems like the next likely course of action). Is there a danger of exhausting the pharmaceutical arsenal too quickly by doing that?

(By the way, the thrilling part is that the original regimen improved my CD4/VL counts dramatically.)

Response from Dr. Henry

Wow-an interesting and challenging situation (patients don't like to hear that!). Your condition would be very unusual to be due to the HIV drugs though I believe it could happen. I have seen early herpes zoster present like that or have a flare-up along an old zoster site in the setting of immune reconstitution. One has to be careful starting/stopping Sustiva due to risk for resistance. I often try switching off one drug at a time to try and pin the blame on a drug if no other cause has been found. I would consider getting a consult for a good neurologist to help sort out. If the drugs seemto be a likely cause I might consider a PI only regimen (double boosted PI )on a trial basis (I have been using that approach more often thus not using NRTIs or NNRTIs). Let us know what happens. KH



Previous
HIV Drugs
Next
PEP Treatment

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement